Duke Mathematical Journal

Constant mean curvature surfaces with planar boundary

Rafael López and Sebastián Montiel

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 85, Number 3 (1996), 583-604.

Dates
First available in Project Euclid: 19 February 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1077243443

Digital Object Identifier
doi:10.1215/S0012-7094-96-08522-1

Mathematical Reviews number (MathSciNet)
MR1422358

Zentralblatt MATH identifier
0877.53008

Subjects
Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]

Citation

López, Rafael; Montiel, Sebastián. Constant mean curvature surfaces with planar boundary. Duke Math. J. 85 (1996), no. 3, 583--604. doi:10.1215/S0012-7094-96-08522-1. http://projecteuclid.org/euclid.dmj/1077243443.


Export citation

References

  • [Ab] U. Abresch, Constant mean curvature tori in terms of elliptic functions, J. Reine Angew. Math. 374 (1987), 169–192.
  • [Al] A. D. Alexandrov, Uniqueness theorems for surfaces in the large, V. Vestnik Leningrad Univ. 13 (1958), no. 19, 5–8.
  • [Alm] F. J. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. 4 (1976), no. 165, viii+199.
  • [BdC] J. L. Barbosa and M. P. do Carmo, A proof of a general isoperimetric inequality for surfaces, Math. Z. 173 (1980), 13–28.
  • [Bo] A. I. Bobenko, All constant mean curvature tori in $\bf R\sp 3,\;S\sp 3,\;H\sp 3$ in terms of theta-functions, Math. Ann. 290 (1991), no. 2, 209–245.
  • [BrC] H. Brezis and J. M. Coron, Multiple solutions of $H$-systems and Rellich's conjecture, Comm. Pure Appl. Math. 37 (1984), no. 2, 149–187.
  • [Ch] S. Y. Cheng, Eigenfunctions and nodal sets, Comment. Math. Helv. 51 (1976), no. 1, 43–55.
  • [EBMR] R. Earp, F. Brito, W. H. Meeks III, and H. Rosenberg, Structure theorems for constant mean curvature surfaces bounded by a planar curve, Indiana Univ. Math. J. 40 (1991), no. 1, 333–343.
  • [F] H. Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969.
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd edition ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983.
  • [Hea] T. L. Heath, A manual of Greek mathematics, Dover Publications Inc., New York, 1963.
  • [He1] E. Heinz, Über die Existenz einer Fläche konstanter mittlerer Krümmung bei vorgegebener Berandung, Math. Ann. 127 (1954), 258–287.
  • [He2] E. Heinz, On the nonexistence of a surface of constant mean curvature with finite area and prescribed rectifiable boundary, Arch. Rational Mech. Anal. 35 (1969), 249–252.
  • [Hi] S. Hildebrandt, On the Plateau problem for surfaces of constant mean curvature, Comm. Pure Appl. Math. 23 (1970), 97–114.
  • [HR] H. Rosenberg and D. Hoffman, Surfaces minimales et solutions de problèmes variationnels, SMF Journée Annuelle [SMF Annual Conference], vol. 1993, Société Mathématique de France, Paris, 1993.
  • [HE] E. Hopf, Elementare Bermekungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung von Elliptischen Typen, Preuss. Akad. Wiss. 19 (1927), 147–152.
  • [Ho] H. Hopf, Differential geometry in the large, Lecture Notes in Mathematics, vol. 1000, Springer-Verlag, Berlin, 1983.
  • [Ka] N. Kapouleas, Compact constant mean curvature surfaces in Euclidean three-space, J. Differential Geom. 33 (1991), no. 3, 683–715.
  • [KK] N. Korevaar and R. Kusner, The global structure of constant mean curvature surfaces, Invent. Math. 114 (1993), no. 2, 311–332.
  • [KKS] N. Korevaar, R. Kusner, and B. Solomon, The structure of complete embedded surfaces with constant mean curvature, J. Differential Geom. 30 (1989), no. 2, 465–503.
  • [K] R. Kusner, Global geometry of extermal surfaces in three-space, Ph.D. thesis, University of California, Berkeley, 1988.
  • [LMo] R. Lopez and S. Montiel, Constant mean curvature discs with bounded area, Proc. Amer. Math. Soc. 123 (1995), no. 5, 1555–1558.
  • [MoR] S. Montiel and A. Ros, Compact hypersurfaces: the Alexandrov theorem for higher order mean curvatures, Differential geometry eds. B. Lawson and K. Tenenblat, Pitman Monogr. Surveys Pure Appl. Math., vol. 52, Longman Sci. Tech., Harlow, Great Britain, 1991, pp. 279–296.
  • [PS] U. Pinkall and I. Sterling, On the classification of constant mean curvature tori, Ann. of Math. (2) 130 (1989), no. 2, 407–451.
  • [PR] A. Ros and H. Rosenberg, to appear in J. Differential Geom.
  • [Se1] J. Serrin, The problem of Dirichlet for quasilinear elliptic differential equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A 264 (1969), 413–496.
  • [Se2] J. Serrin, On surfaces of constant mean curvature which span a given space curve. , Math. Z. 112 (1969), 77–88.
  • [St] K. Steffen, On the existence of surfaces with prescribed mean curvature and boundary, Math. Z. 146 (1976), no. 2, 113–135.
  • [SW] K. Steffen and H. C. Wente, The nonexistence of branch points in solutions to certain classes of Plateau-type variational problems, Math. Z. 163 (1978), no. 3, 211–238.
  • [Str] M. Struwe, Plateau's problem and the calculus of variations, Mathematical Notes, vol. 35, Princeton University Press, Princeton, NJ, 1988.
  • [W1] H. C. Wente, An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl. 26 (1969), 318–344.
  • [W2] H. C. Wente, A general existence theorem for surfaces of constant mean curvature, Math. Z. 120 (1971), 277–288.
  • [W3] H. C. Wente, Large solutions to the volume constrained Plateau problem, Arch. Rational Mech. Anal. 75 (1980/81), no. 1, 59–77.
  • [W4] H. C. Wente, Counterexample to a conjecture of H. Hopf, Pacific J. Math. 121 (1986), no. 1, 193–243.
  • [We] H. Werner, Das Problem von Douglas für Flächen konstanter mittlerer Krümmung, Math. Ann. 133 (1957), 303–319.